Arkansas, 2024

Damaging Winds in Arkansas, June 26, 2024

June 26, 2024 · NWS MEG · 2 events in 2 counties and zones

Numerous showers and thunderstorms developed across northeast Arkansas as a weak front moved into a moist and unstable airmass during the early morning hours of June 26, 2024. A few storms produced wind damage across northeast Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Numerous showers and thunderstorms developed across northeast Arkansas as a weak front moved into a moist and unstable airmass during the early morning hours of June 26, 2024. A few storms produced wind damage across northeast Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 25, 10:47 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 25, 10:47 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1147 PM CDT Tue Jun 25 2024

...New AVIATION...

.UPDATE...
Issued at 855 PM CDT Tue Jun 25 2024

Conditions remain unpleasantly hot across the Mid-South at this
hour. Although, all heat products have been allowed to expire,
heat indices remain in the upper 90s to 100 F across much of the
region. The focus now shifts to convection over southern Kentucky
and southeast MO. A slow-moving outflow boundary, as seen from
KPAH, is moving SW around 15 knots towards the TN/MO/KY border. A
few showers have formed behind the boundary without much
consequence. Nonetheless, did increase PoPs to slight to account
for the potential shower activity.

To the west, and over SE Missouri, a cluster of storms has formed
on the edge of an organizing MCS. This MCS is reasonably resolved
by the CAMs and is progged to move south into NE AR and the MO
Bootheel shortly after midnight. There is some uncertainty as to
how strong the storms may be when they enter the CWA. Regardless,
SPC did go ahead and add a small Marginal Risk to the top row of
counties in west TN and northeast AR. Storm mode will be outflow
dominant, so gusty winds are certainly possible.

A more organized threat looks to arrive by mid-morning tomorrow,
as yet another MCS propagates south into the region by early
afternoon. Uncertainty remains higher than expected with this
system, as the first system could act to stabilize the atmosphere
ahead of the second push. Nonetheless, storm mode will continue to
be cold pool dominant with the potential for damaging winds and
small hail. Some of the latest Hi-res model soundings suggest the
threat may be a bit higher than a Marginal. Will continue to
monitor and collaborate with SPC this evening.

Increased PoPs slightly through midnight and smoothed them out
through the overnight hours. The rest of the forecast is on track.

AC3

&&

.SYNOPSIS...
Issued at 204 PM CDT Tue Jun 25 2024

A cold front will push through the region on Wednesday with chances
of showers and thunderstorms followed by mild temperatures and dry
weather on Thursday. The heat will rebuild Friday into the weekend
as upper ridging re-strengthen across the region.

&&

.DISCUSSION...
(This evening through next Monday)
Issued at 204 PM CDT Tue Jun 25 2024

Very hot and humid air has pushed into the region on the backside of
the surface high over the Southeast U.S. Temps well into the 90s
combined with dewpoints in the mid to upper 70s across the Delta are
creating heat index values around 110 degrees. Conditions are only
slightly more reasonable toward the TN River where dewpoints are a
little lower. Stifling conditions will continue into the early
evening and Excessive Heat Warnings and Heat Advisories remain in
effect. A few pop up showers or thunderstorms are possible through
early evening though coverage will be sparse.

Any evening convection will quickly dissipate with the loss of
heating. A warm and humid night is on tap with lows in the 75 to 80
degree range. A cold front pushing south through the Mid-MS
Valley combined with a decent mid level shortwave is expected to
generate an MCS over MO overnight. The 12z CAMs timing is quite
variable with some solutions showing convection reaching NE AR
before 12z while the slower models are a little later. The MCS
will push south across the area during the morning hours while
probably going through a weakening phase. The latest hi-res model
data points to perhaps the strongest push from the MCS occurring
west of the Mid-South toward central AR where the 0-6km bulk
shear is a little stronger. As the MCS pushes south into north MS
expect redevelopment during the afternoon along any outflows or
boundaries that push out from the morning convection. Expect a few
severe storms either from the MCS or afternoon redevelopment with
damaging winds being the main threat. PWs will be anomalously
high with values reaching around 2 inches so very heavy downpours
are possible.

The MCS complicates the temp forecast. The MCS will probably move
across much of the area by peak heating so that will limit the
extent of the high heat. A few areas across north MS may reach a
heat index of 105 degrees before convection moves through but given
the uncertainty will let later shifts issue any heat headlines for
Wednesday.

Precip chances will taper off Wednesday night as upper level ridging
builds in for Thursday. Thursday will be a mild day with light
northerly flow behind the cold front. Southerly flow redevelops by
the end of the week as surface high pressure moves off the SE
Atlantic Coast. Meanwhile, broad upper level ridging will stretch
across the region. This will result in a quick return to hot and
humid conditions with heat headlines probably needed by the end of
the week into the weekend. Pops start to increase by Sunday as a
front tries to sag into the region. That is a long way out though
so confidence is quite low attm.

&&

.AVIATION...
(06Z TAFS)
Issued at 1145 PM CDT Tue Jun 25 2024

VFR conditions will remain across the airspace through the
morning hours ahead of TSRA movement. An MCS will begin moving
across the Mid-South tomorrow morning with the movement of a cold
front. TEMPOs were added tomorrow afternoon to account for TSRA
as this front pushes across each terminal. Conditions are also
expected to lower to MVFR as TSRA impacts TAF sites. VCSH/VCTS
looks to clear the airspace shortly after sunset tomorrow as winds
begin to shift northwest and skies begin to clear behind the cold
front. Fog is expected to form at TUP under mostly clear skies
and light winds tomorrow evening.

AEH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...SJM
AVIATION...AEH

In the hours before

Special weather statement, Jun 25, 11:35 PM CST, 2 hours before
Special Weather Statement
National Weather Service Memphis TN
1235 AM CDT Wed Jun 26 2024

ARZ009-MOZ113-260600-
Clay AR-Dunklin MO-
1235 AM CDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CLAY AND NORTHEASTERN DUNKLIN
COUNTIES THROUGH 100 AM CDT...

At 1235 AM CDT, Doppler radar was tracking a strong thunderstorm near
McDougal, or 8 miles west of Chalk Bluff Natural Area, moving
southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Malden, Piggott, Corning, Campbell, Chalk Bluff Natural Area,
Holcomb, Knobel, St. Francis, Pollard, Greenway, McDougal, Success,
Datto, Glennonville, Saint Francis, Crockett, Tipperary, Hickoria,
Twin Oaks, and Palatka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3663 8996 3639 8997 3626 9045 3626 9056
      3641 9074 3650 9078 3650 9022 3654 9021
      3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 0535Z 318DEG 25KT 3651 9035

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, Jun 25, 11:59 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
1259 AM CDT Wed Jun 26 2024

ARZ009-260630-
Clay AR-
1259 AM CDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CLAY COUNTY THROUGH 130
AM CDT...

At 1259 AM CDT, Doppler radar was tracking a strong thunderstorm near
Corning, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Piggott, Corning, Pollard, Greenway, McDougal, Success, Crockett,
Knob, Twin Oaks, Tipperary, Palatka, and Hickoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9037 3634 9014 3626 9042 3626 9050
      3650 9078
TIME...MOT...LOC 0559Z 314DEG 27KT 3648 9057

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, Jun 26, 1:06 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
206 AM CDT Wed Jun 26 2024

TNZ004-022-260730-
Benton TN-Henry TN-
206 AM CDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BENTON AND
NORTHEASTERN HENRY COUNTIES THROUGH 230 AM CDT...

At 206 AM CDT, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Paris Landing State Park, Puryear, Conyersville, Pine Hill, Buchanan,
and Big Sandy Unit Tennessee National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3623 8795 3650 8842 3649 8805 3647 8805
      3644 8806 3643 8804 3637 8800 3635 8798
      3627 8794
TIME...MOT...LOC 0706Z 283DEG 34KT 3640 8804

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, Jun 26, 1:24 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
224 AM CDT Wed Jun 26 2024

ARZ009-018-260800-
Greene AR-Clay AR-
224 AM CDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GREENE AND WESTERN
CLAY COUNTIES THROUGH 300 AM CDT...

At 224 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pocahontas, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Corning, Reyno, Knobel, O'Kean, Peach Orchard, Delaplaine, Datto,
Evening Star, Beech Grove, Heelstring, Stonewall, Case, Brookings,
and Twin Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3645 9050 3608 9053 3614 9076 3615 9075
      3615 9081 3629 9081 3629 9079 3630 9079
      3628 9078 3629 9077 3628 9075 3641 9075
TIME...MOT...LOC 0724Z 272DEG 25KT 3628 9088

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger

The radar

The Memphis radar (KNQA), 101 km away, was scanning. The volume nearest the first event began at 07:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
June 26, 1:35 AM CST to 1:40 AM CST
Where
Greene County, Finch
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.030, -90.600

A couple of trees were knocked down in the Finch community.

Thunderstorm Wind, Craighead

When
June 26, 2:42 AM CST to 2:47 AM CST
Where
Craighead County, 1.42 mi N of Pekin
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.840, -90.517

Straight-line winds destroyed a porch and a metal building along County Road 955.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194611, 1194610.